Seroquel (Quetiapine) is the brand name of an FDA-approved antipsychotic medication. It treats conditions such as schizophrenia, bipolar disorder, major depressive disorder, and severe insomnia.
While physicians commonly prescribe Seroquel to treat mental health disorders, it has also become a popular prescription medication for recreational abuse in the United States.
Why Is It Dangerous To Snort Seroquel?
The recommended starting dose of Seroquel is 50 mg/day, taken once a day, in pill form. The medication is meant to be taken whole in pill form.
When Seroquel is taken under the supervision of a qualified medical professional and exactly as prescribed, it is unlikely to lead to chemical dependency, addiction, or adverse side effects.
Seroquel influences levels of dopamine and serotonin in the brain, leading to calmness and relaxation. People who snort Seroquel may be seeking to intensify these effects.
Unfortunately, this method of ingestion may lead to too much of the drug being released in the body at once, creating a higher risk for negative side effects.
Seroquel And Polysubstance Abuse
People who abuse Seroquel often combine it with other drugs, such as marijuana and alcohol. In these cases, Seroquel pills are crushed and snorted (insufflated) or smoked.
These methods of abuse bypass the medication’s controlled release properties, resulting in direct absorption into the bloodstream.
Seroquel abuse may put a person at high risk of developing a substance use disorder and experiencing dangerous side effects, especially when combined with other drugs.
Side Effects Of Snorting Seroquel
Snorting Seroquel destroys the sustained-release properties of the medication and creates a euphoric high. The nasal passageways are highly vascularized and allow for drugs to quickly enter the bloodstream.
Drug insufflation is a common method of ingestion among individuals who abuse drugs such as cocaine, heroin, and methamphetamines.
Get Started On The Road To Recovery.
Get Confidential Help 24/7. Call Today!(844) 616-3400
When someone snorts Seroquel, the powder travels from blood vessels in the nose directly to the heart and lungs, before being distributed to the rest of the body.
Snorting Seroquel can lead to dangerous levels of the drug being present in the bloodstream, leading to unpredictable effects, high risks of addiction, and overdose.
Side effects of snorting Seroquel include:
- increased energy
- high blood pressure
- increased heart rate
- elevated breathing
- high body temperature
- damage to nasal passages
- damage to throat and lung tissues
- inflammation of nasal airways
Damage caused by snorting Seroquel may also include:
- chronic nasal congestion
- chronic sinus infection
- difficulty swallowing
- loss of smell
- sores in the oral cavity and sinuses
- sleep apnea
- upper-respiratory infection
Withdrawal From Seroquel
Antidepressant (SSRI) drugs such as Seroquel affect serotonin levels and dopamine receptors in the brain and are known to cause noticeable withdrawal symptoms.
If people become addicted to Seroquel and stop the drug suddenly, they may develop suicidal thoughts and other adverse side effects.
Stopping Seroquel suddenly may lead to health problems such as cardiac arrest and other medical dysfunctions. If you intend to quit Seroquel, seek medical advice from a trusted physician.
Seroquel withdrawal symptoms may include:
- suicidal thoughts
- extreme agitation
- aggressive behavior
- cardiac arrhythmias
- cardiac arrest
Find Treatment Options For Drug Addiction Today
If you or a loved one are facing addiction, completing a detox program under medical supervision may be required to prevent medical emergencies. Call us today to learn more about your treatment options.
Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.
These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.
- National Center for Biotechnology Information — Quetiapine discontinuation syndrome
- National Center for Biotechnology Information — Quetiapine dependence and withdrawal: a case report
- National Center for Biotechnology Information — A human laboratory study investigating the effects of quetiapine on marijuana withdrawal and relapse in daily marijuana smokers